pain in upper abdomen
I am 65 years old. I am a smoker (fairly light). I do not drink. I have had a pain in the upper abdomen (left side) for about a week. It is not hugely painful, more of a discomfort, and I feel nauseous from time to time. I have had acute gastritis on about 3 occasions in the past 6 years. Otherwise my general health is excellent. I am not on any medication. Should I see my doctor?
Dear Mr Nigel,
Thank you for visiting us and using our free online consultation services.
I hope the pain in your upper abdomen has not become worse than it was before reaching us?
I have no doubt that you should please see your GP about this re-occurring pain.
I noticed that you said you have had gastritis up to three occasions in the last 6 years. May I ask; what have you had done by way of testing and treatment? Have you had camera test or upper GI endoscopy? Did you have a stool test done for H. pylori?
I think you will need to have at least an endoscopy done ASAP, if you have not had one.
Usually, we like doing the H.pylori test - a type of bug that commonly causes irritation of the wall of the stomach, leading to chronic or long lasting and recurrent gastritis. We tend to do this before proceeding to doing a camera test. If this bug is found in the stomach, it is curable.
If you are 55 years and older, we tend to go straight for endoscopy just to be sure we not missing something more serious.
If you have had endoscopy, and if it confirms gastritis, I believe you must be on omeprazole or lansoprazole or indeed pantoprazole.
If you are on any of the above medications and still having this upper abdominal pain, perhaps doubling the dose might help. This is something you may want to discuss with your GP.
So, I will certainly say please see your doctor.
Thank you once again for using our services, and hope you come back often to follow our updates.
The Abdominal Pain Team